Friday, 6/23/2023, I received my first chemo treatment. It was to be a shortened session to see how my body would react to the chemo drug.
It began with a 30 minute drip of a steroid with ten minutes after completion to let my system absorb it. Then, as they hooked me up to the chemo drug, I grabbed my book to settle in for a one hour “ride.” However, within 2 minutes I definitely felt something going awry. It started with a roiling in my stomach, then began getting tunnel vision and seeing stars. I motioned a nurse that was looking at me, then pressed the buzzer button for my special care nurse. By now, the reaction had made my heart, head, then lower back start to pound profusely. I knew things were going downhill in a hurry, as I said “stop this drip!”
Immediately, a half a dozen technicians were gathered around me. First, they stopped the chemo, then started me on a dose of benadryl. Then, Pepsid to settle down my stomach, followed by more steroids. Next came a large dose of dilaudid as my oncologist arrived from across the hall. He then directed atavan. The technicians were then told to restart the drip after my flushing diminished and blood pressure came down, but to abort if it was getting too close to 5 o’clock.
By the time I started to feel semi-normal, they just unplugged the IV and got me on my way out. The nurse offered me a wheelchair, but I managed to mobilize on my own. She followed me out to my ride, guiding me every step of the way.
I wasn’t expecting a joy ride, but experienced nothing close to it. All of that (3 hours) for a mere 2 minutes of chemo? I’m dreading my next “session!”
I believe that if 5 more minutes elapsed before the technicians intervened, I most likely wouldn’t be able to post this today!
What an experience!